The story so far:

A  72 yo man is brought into your emergency department by ambulance.  He called the ambulance as he felt his heart racing and he had some minor chest heaviness. When the ambulance arrived, the patient’s vitals were as follows:

 GCS  15     Pulse  >200     BP  120/70

 The monitor showed a tachycardia that was interpreted as an SVT. 6mg of  Adenosine was given to no effect.

 The patient now arrives in your Emergency Department. He has no past history except for Gout.

 His vitals are as follows:

 GCS  15, PR    >200, BP     105/65

 He has palpitations and very mild chest heaviness.

 You perform a rapid ECG which is shown below:

 

 

 

 

 What does the ECG show?

How do you differentiate Ventricular Tachycardia(VT) from Supraventricular Tachycardia(SVT) with a bundle Branch Block.

What do you do?

More Adenosine? Amiodarone? Electricity? Cup of Tea?…… or something else?

Here is the simple approach I use. Now remember that you can’t always differentiate VT from SVT with aberrancy. Here’s how I try. All these point to the rhythm being VT.

1. What is the age of the patient?- The older the patient the more likely is the diagnosis of VT

2. Are the complexes truly wide ie >4 small squares (>160ms)

3. Are there p waves and is there true AV dissociation?

4. Are there capture or fusion beats?

5. Is the axis extreme?

6. Is there concordance (+ve or -ve) in V1-6

7. Is there RSr pattern?

8. Are any of the signs present?

     -Brugada’s- QRS to S wave >100ms

     -Josephson’s- Notching in the S wave

 OK, enough with the small talk- what is it?

I must say that I would not diagnose this as VT based on the ECG criteria. In fact I thought this was SVT with aberrancy, however because of the patient’s age, I start thinking of VT.

In this case it was an irrelevant point as the patient became hypotensive with a systolic of 85mm hg and developed chest pain. This is almost the definition of the unstable patient. In this case the treatment was DC shock.

The most important part of this approach is what do we use for sedation.

In terms of the electricity the patient would need max joules. SVT will revert with 50J, but VT needs more. So start with the maximum 150-200J.

The patient is already hypotensive. We need to beware of what we give for sedation. Lets throw some drug names around:

Midazolam– a potential. I don’t like it as it causes hypotension and stays around for a while.

Fentanyl– a good haemodynamically stable drug that gives analgesia and some sedation. I would give 100mcg, although it doesnt work that well alone and needs to be combined with something else.

Propofol– This is always my drug of choice, however here, with hypotension, I would think again, unless I was using a pressor(see below).

Ketamine– May be great for this as a very haemodynamically stable drug, great analgesic and good agent for sedation.

What pressors? Well I love metaraminol. In fact, I really like the combination of metaraminol and propofol. The main reason being that they are both short acting and I give enough metaraminol to increase the blood pressure, then a bolus of propofol and a further smaller dose of metaraminol. This is an approach that requires experience with these drugs.

In this case the patient got the first dose of metaraminol and then a further dose and the BP increased to 140 mm hg systolic. The patient reverted. It was underlying sinus rhythm, not a bundle branch block of any sort. Certainly in the days of old, before adenosine, metaraminol was a drug used for reverting SVT’s. The approach was to raise the blood pressure to high systolic levels, whereby the baroreceptors kick in and create a vagal response, reverting the patient. I certainly didn’t hit the dizzy heights of 200 mm hg systolic or anywhere close. So, perhaps a little rise in blood pressure, improved perfusion and reverted what was really a VT. Not sure, but it worked.

Peter Kas